Alert archive / Maine / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 4, NWS Gray, ME

June 3, 2004Cumberland County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Jun 3, 2004, 2:16 PM EDT for Cumberland County, Maine. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 3, 2004, 2:16 PM EDT (18:16 UTC)
Expired
Jun 3, 2004, 3:00 PM EDT
In force
44 min
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Cumberland County, ME

The radar

The Portland,ME radar (KGYX), 18 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 6.3 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2004-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2004-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

895 
WUUS51 KGYX 031816
SVRGYX
MEC005-031900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
215 PM EDT THU JUN 3 2004

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CUMBERLAND COUNTY IN SOUTHWEST MAINE
  THIS INCLUDES THE CITIES OF...PORTLAND...NORTH WINDHAM...NAPLES

* UNTIL 300 PM EDT

* AT 214 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM 6 MILES WEST OF RAYMOND....MOVING SOUTHEAST 
  AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF RAYMOND AT 225 PM EDT
  OVER NORTH WINDHAM AT 235 PM EDT
  4 MILES SOUTH OF GRAY AT 245 PM EDT
  OVER CUMBERLAND AT 300 PM EDT

REPORT WIND DAMAGE OR LARGE HAIL TO THE NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN GRAY MAINE.

LAT...LON 4400 7065 4383 7074 4363 7023 4388 7010

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:17 AM EDT, 4 hours 59 minutes earlier.

Area forecast discussion, Jun 3, 9:17 AM EDT, 4 hours 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAY ME
917 AM EDT THU JUN 3 2004

.SHORT TERM...SOME COSMETIC CHANGES THIS MORNING...BUT ALL IN ALL THE
SHORT RANGE PORTION OF THE GRIDDED DATABASE IS IN GOOD SHAPE.  WILL
RAISE DEW POINT VALUES TO MATCH CRNT OBSERVATIONS AND WILL WAIT FOR
14Z TEMPS TO SET MAX TEMP FCST.  SHRA & LOW TOPPED CONVECTION EXPECTED
THIS AFTERNOON AS ATMOS QUICKLY DESTABILIZES AHEAD OF ADVANCING SHORT
WAVE.  THE QUESTION WILL BE CAN LOW FREEZING LVLS ALLOW FOR ISOLD
SMALL HAILERS.  0 DEG CELSIUS LINE WILL RUN JUST ABV 6000 FEET TDA
WITH WET BULB TEMPS ARND 3000 FEET.  CAPE VALUES TOP OUT ONLY ARND 500
J/KG WITH LIS RUNNING -1 AT 18Z IN THE PWM AREA.
&&

.MARINE...WL LKLY NEED TO ALLOW SMALL CRAFT ADVISORY TO RUN A FEW
MORE HOURS DUE TO 5 FOOT SEAS IN A NUMBER OF REPORTING STATIONS. &&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...SCA FOR SEAS.
NH...SCA FOR SEAS.
Hazardous weather outlook, Jun 3, 11:32 AM EDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
1132 AM EDT THU JUN 3 2004

MEZ007>009-012>014-018>027-NHZ001>010-013-014-031732-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-INTERIOR YORK ME-
KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-NORTHERN CARROLL NH-
NORTHERN COOS NH-NORTHERN FRANKLIN ME-NORTHERN GRAFTON NH-
NORTHERN OXFORD ME-SAGADAHOC ME-SOUTHERN CARROLL NH-SOUTHERN COOS NH-
SOUTHERN FRANKLIN ME-SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-
SOUTHERN SOMERSET ME-STRAFFORD NH-SULLIVAN NH-
1132 AM EDT THU JUN 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED.  HOWEVER...SMALL HAIL AND LOCALLY
GUSTY WINDS MAY OCCUR IN A FEW THUNDERSTORMS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

JC

In the hours before

Special weather statement, Jun 3, 12:06 PM EDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1206 PM EDT THU JUN 3 2004

MEZ018-023-NHZ010-013-014-031905-
COASTAL ROCKINGHAM NH-COASTAL YORK ME-INTERIOR ROCKINGHAM NH-
INTERIOR YORK ME-STRAFFORD NH-
1206 PM EDT THU JUN 3 2004

THUNDERSTORMS WILL MOVE QUICKLY THROUGH YORK...STRAFFORD AND
ROCKINGHAM COUNTIES BETWEEN NOON AND 1230 PM.  A FEW OF THESE STORMS
MAY CONTAIN SMALL HAIL AND WIND GUSTS OVER 30 MPH.  THE STORMS WILL
REACH THE COASTAL WATERS FROM CASCO BAY AND POINTS SOUTH TO
PORTSMOUTH AROUND 1230 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Jun 3, 12:59 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
1259 PM EDT THU JUN 3 2004

MEZ024-031958-
COASTAL CUMBERLAND ME-
1259 PM EDT THU JUN 3 2004

AN AREAS OF THUNDERSTORMS CONTAINING PEA SIZED HAIL AND LOCALLY HEAVY
RAINFALL WILL CONTINUE TO CROSS PORTLAND AND SURROUNDING COMMUNTIES
THROUGH 115 PM.  THE STORMS WILL MOVE SOUTHEAST AT 30 MPH...CROSSING
CASCO BAY BY 130 PM.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Jun 3, 1:50 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
150 PM EDT THU JUN 3 2004

MEZ018-019-023-024-032049-
COASTAL CUMBERLAND ME-COASTAL YORK ME-INTERIOR CUMBERLAND ME-
INTERIOR YORK ME-
150 PM EDT THU JUN 3 2004

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FROM BRIDGETON TO CORNISH
WILL RACE QUICKLY SOUTHEAST THROUGH CUMBERLAND AND YORK COUNTIES
BETWEEN 200 PM AND 230 PM.  A FEW OF THESE STORMS WILL CONTAIN WIND
GUSTS OVER 35 MPH AND PEA SIZED HAIL.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.NWS.NOAA.GOV/ER/GYX

JC
Special weather statement, Jun 3, 2:11 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
211 PM EDT THU JUN 3 2004

NHZ008>010-013-014-031911-
BELKNAP NH-COASTAL ROCKINGHAM NH-INTERIOR ROCKINGHAM NH-MERRIMACK NH-
STRAFFORD NH-
211 PM EDT THU JUN 3 2004

...STRONG THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HAIL AS THEY
MOVE THROUGH SOUTHEAST NEW HAMPSHIRE...

LOOK FOR SHOWERS AND THUNDERSTORMS TO MOVE ACROSS SOUTHEAST NEW
HAMPSHIRE THROUGH 235 PM.  AS THE STORMS PASS EPSOM...HOOKSETT...
DERRY AND ROCHESTER...EXPECT WIND GUSTS TO 45 MPH...PEA TO MARBLE
SIZED HAIL AND LOCALLY HEAVY RAINS.

IF YOU SEE THREATENING WEATHER APPROACHING...BE PREPARED TO SEEK SAHE
SHELTER UNTIL THE STORMS PASS.

HAYES

Nearby

Severe Thunderstorm Warnings in Maine, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.